0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Fluoxetine for Clomipramine Withdrawal Symptoms
FRANCO BENAZZI, M.D.
Am J Psychiatry 1999;156:661a-662.

To the Editor: Selective serotonin reuptake inhibitor (SSRI) and clomipramine discontinuation may cause dizziness, paresthesia, lethargy, nausea, vivid dreams, insomnia, headache, movement-related symptoms, crying spells, anxiety, agitation, and irritability (1). Venlafaxine discontinuation can cause a similar syndrome (2). The case of a patient showing discontinuation symptoms after withdrawal of clomipramine, ameliorated by fluoxetine, is presented. A MEDLINE search did not locate similar reports.

Mr. A, a 42-year-old man with major depressive and panic disorders, was in remission for 1 year with clomipramine, 150 mg/day, and clonazepam, 2 mg/day. He discontinued the dose of clonazepam over 3 months without problems. Then clomipramine was gradually discontinued over 3 weeks (112.5 mg/day for 7 days, 75 mg/day for 7 days, 37.5 mg/day for 7 days, then stopped). On the day after his last dose, he had dizziness, nausea, depressed mood, anxiety, sweating, and vivid dreams. Seven days later, with the symptoms persisting, the dose of clomipramine was restarted at 75 mg/day. His symptoms disappeared in 1 day. Two weeks later, clomipramine was discontinued again (37.5 mg/day for 5 days, then stopped), but it was replaced by fluoxetine, 20 mg/day, started 1 week before. After clomipramine discontinuation, Mr. A had no problems. One week later, fluoxetine was discontinued (10 mg/day for 5 days, then stopped). No discontinuation symptoms appeared during the following weeks.

A sudden drop of synaptic serotonin levels may cause the discontinuation syndrome (3). Clomipramine’s short half-life may be a risk factor (3). Tricyclic antidepressant discontinuation syndrome (related to cholinergic rebound) does not usually include dizziness, which is more typical of SSRIs (4). Other symptoms (nausea, vivid dreams, anxiety) may be related to clomipramine’s anticholinergic effects (3). Fluoxetine, by increasing synaptic serotonin levels, may have prevented the reappearance of the clomipramine withdrawal symptoms. This argues against a cholinergic mechanism of the withdrawal syndrome. Fluoxetine’s long active metabolite half-life may have prevented a new withdrawal syndrome from developing after fluoxetine discontinuation (3). Fluoxetine might be used to treat clomipramine discontinuation syndrome. It has been used during venlafaxine discontinuation (5).

Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J: Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997; 58(July suppl):5–10
 
Benazzi F: Venlafaxine withdrawal symptoms (letter). Can J Psychiatry  1996; 41:487
[PubMed]
 
Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J: Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. J Clin Psychiatry 1997; 58(July suppl):23–27
 
Haddad P: Newer antidepressants and the discontinuation syndrome. J Clin Psychiatry 1997; 58(July suppl):17–22
 
Giakas WJ, Davis JM: Intractable withdrawal from venlafaxine treated with fluoxetine. Psychiatr Ann  1997; 27:85–92
 
+

References

Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J: Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997; 58(July suppl):5–10
 
Benazzi F: Venlafaxine withdrawal symptoms (letter). Can J Psychiatry  1996; 41:487
[PubMed]
 
Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, Zajecka J: Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. J Clin Psychiatry 1997; 58(July suppl):23–27
 
Haddad P: Newer antidepressants and the discontinuation syndrome. J Clin Psychiatry 1997; 58(July suppl):17–22
 
Giakas WJ, Davis JM: Intractable withdrawal from venlafaxine treated with fluoxetine. Psychiatr Ann  1997; 27:85–92
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 31.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 39.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 57.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 57.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles
Acute toxicity of 8 antidepressants: What are their modes of action? Chemosphere Published online Feb 14, 2014.;
Inhibition of P-glycoprotein by psychotherapeutic drugs in a canine cell model. J Vet Pharmacol Ther Published online Mar 7, 2014.;